Ativan is a central nervous system depressant (CNS) that is used in the treatment of anxiety. As with other medications, it is not unlikely for a patient to overdose on Ativan. Patients taking higher doses of Ativan for a longer period of time are at increased risk of developing overdose. However, this can be avoided if the drug is taken exactly as prescribed.
Symptoms of an Ativan overdose will vary depending on several factors that include the amount of drug that was consumed, the route of administration (oral or intravenous), and whether it was taken with other substances such as alcohol and drugs.
Benzodiazepines (including Ativan) are known to have a cumulative effect. This means that if the patient has ingested more doses while the previous dose had not been fully metabolized by the body, then the physical effects of the drug may increase. Because of this additive effect, there is an increased risk for an overdose.
Signs and Symptoms of Ativan Overdose
Some of the most frequently reported symptoms of overdose may include, but are not limited to:
- Impaired thinking
- Extreme drowsiness
- Muscle weakness
- Speech problems
- Body weakness and fatigue
- Low blood pressure
- Difficulty breathing
Some of less commonly reported, but highly probable, symptoms include slow pulse rate and heartbeat, shakiness, fainting, seizure, convulsions, and even loss of life.
Ativan overdose is more likely in patients who are taking Ativan without prescription of their healthcare provider. In addition, taking Ativan along with alcohol and other CNS depressant substances increases the risk for potentially life threatening overdose symptoms.
Management of Overdose
Management of an overdose while on Ativan will vary depending on the severity of the condition. If you realize that you have ingested too much or if you suspect drug overdose, you must seek medical attention right away. An overdose can be fatal and seeking emergency medical assistance cannot be overstated; every minute counts and can potentially cost life.
In case the overdose was recent, your healthcare provider may recommend administering medications through intravenous injection or inserting a tube into the stomach to “pump out” the ingested medication. A possible medication which your healthcare provider can use is Flumazenil (Romazicon) which is a popular antidote for benzodiazepine overdose. Supportive medical treatments are also necessary to manage the symptoms associated with an overdose. Some of the supportive care options include hydration through intravenous fluid therapy, symptomatic treatment, and other supportive measures to prevent complications.
In case, the drug overdose happened several days prior to seeking medical attention or the drug has been absorbed by the body, the only possible intervention is dialysis along with supportive treatment.